Hail, Logan
- When
- August 18, 4:43 PM CST
- Where
- Logan County, 4.29 mi W of Oakley
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.130, -100.930
Over the course of six hours, several clusters of thunderstorms formed and redeveloped along old outflow boundaries, moving east and southeast with time. Stronger storms ultimately produced hail up to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Over the course of six hours, several clusters of thunderstorms formed and redeveloped along old outflow boundaries, moving east and southeast with time. Stronger storms ultimately produced hail up to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 229 PM MDT MON AUG 18 2014 LATEST VISIBLE SATELLITE IMAGERY/UPPER AIR ANALYSIS INDICATES A RIDGE OF HIGH PRESSURE OVER THE FOUR CORNERS REGION WITH AN UPPER LEVEL LOW OVER THE NORTH CENTRAL CONUS. AN UPPER LEVEL SHORT WAVE TROUGH WAS EMBEDDED IN THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE OVER NORTHERN COLORADO EXTENDING EAST INTO SOUTHWEST NEBRASKA. AT THE SURFACE A WEAK FRONTAL BOUNDARY HAD MOVED SOUTHWARD INTO NORTHWEST KANSAS TODAY...LAYING ROUGHLY ALONG HWY 24 EARLY THIS AFTERNOON. ACROSS THE COLORADO LINE A SURFACE LOW WAS PRESENT NEAR LA JUNTA. SOME WEAK INSTABILITY NORTH OF THE FRONTAL BOUNDARY HAS ALLOWED MID LEVEL CLOUDS TO PERSIST INTO THE AFTERNOON FROM THIS MORNING. ALONG THE FRONT OVER EAST CENTRAL COLORADO SCATTERED STORMS HAVE STATED TO DEVELOP. FURTHER SOUTH OVER SOUTHWEST KANSAS A SURFACE CONVERGENCE AREA HAS ALLOWED CUMULUS CLOUDS TO BEGIN TO DEVELOP. FOR THE REST OF THE AFTERNOON THE FRONT WILL CONTINUE TO MOVE SOUTHWARD...STALLING BETWEEN HWY 40 AND 96 BY EARLY EVENING. ANTICIPATE ISOLATED TO SCATTERED STORMS TO CONTINUE TO DEVELOP ALONG THE STALLED FRONTAL BOUNDARY AS WELL AS ALONG THE SURFACE CONVERGENCE AREA. STORM MOTION WILL BE AROUND 10 MPH TO THE EAST SO HEAVY RAINFALL WILL BE LIKELY. ADDITIONALLY 0-6KM SHEAR OF 25-30KTS AND 1000-1500J/KG OF SURFACE BASED CAPE WITH NO CINH SOUTH OF HWY 24 WILL ALLOW FOR SOME STRONG TO POSSIBLY SEVERE STORMS...PRIMARILY OVER KIT CARSON AND CHEYENNE COUNTIES AND WESTERN SHERMAN/WALLACE COUNTIES. SOUNDINGS SHOW DRIER AIR ABOVE 500MB LATE THIS AFTERNOON SO DAMAGING WINDS ARE ALSO LIKELY WITH ANY STORMS THAT DEVELOP. WOULD NOT BE SURPRISED TO SEE HAIL UP TO 1 INCH IN DIAMETER FROM THE STRONGEST STORMS. THIS EVENING STORMS FROM THE AFTERNOON SHOULD BEGIN TO WANE AS MID LEVEL LIFT ALONG THE FRONTAL BOUNDARY DECLINES SOME. MEANWHILE STORMS WILL BE APPROACHING THE AREA FROM THE WEST AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH...EVENTUALLY MOVING INTO THE AREA AND OVER THE STALLED FRONTAL BOUNDARY. 700-500MB MIXING RATIOS INCREASE AHEAD OF THE SHORT WAVE TROUGH. WITH FAIRLY STEEP MID AND UPPER LEVEL LAPSE RATES...PARCELS LIFTED FROM THE 675MB LAYER WILL HAVE ANYWHERE FROM 500-1100 J/KG OF CAPE AS THE BETTER MOISTURE MOVES IN FROM THE WEST. STORM MOTION WILL CONTINUE TO BE FROM THE WEST AT 10- 15 MPH AND 0-6KM SHEAR WILL BE 25-30KTS WHICH WILL ALLOW STRONG TO SEVERE STORMS WITH HEAVY RAINFALL AND HAIL UP TO HALF DOLLAR IN SIZE TO DEVELOP. TOWARD MIDNIGHT STORMS WILL BEGIN TO MOVE TO THE NORTHEAST AS A COMPACT 500MB SHORT WAVE TROUGH MOVES ACROSS THE AREA. THE SHORT WAVE TROUGH WILL WEAKEN THROUGH THE NIGHT AS IT MOVES ACROSS THE EASTERN HALF OF THE AREA AND 700-500MB MIXING RATIOS WILL ALSO DECLINE. ONE MODEL IS SHOWING A NARROW BAND OF HIGHER MIXING RATIOS AHEAD OF THE SHORT WAVE TROUGH WITH ELEVATED CAPE UP TO 1100J/KG. AM SOMEWHAT DOUBTFUL OF THIS OCCURRING GIVEN HOW NARROW THIS CORRIDOR OF MUCH HIGHER ELEVATED CAPE IS SINCE THE MAJORITY OF THE MIXING RATIO PLUME IS DRYING OUT THROUGH THE NIGHT. AS A RESULT HAVE CHANCES DECLINING THROUGH THE LATE EVENING AND OVERNIGHT HOURS AS THE SHORT WAVE TROUGH WEAKENS AND THE MIXING RATIOS DECLINE. TUESDAY THE WEAK FRONTAL BOUNDARY MOVES BACK NORTH AS A WARM FRONT WITH A SURFACE LOW OVER EASTERN COLORADO. DURING THE AFTERNOON A NARROW CORRIDOR OF 0-1KM MIXED LAYER CINH LESS UNDER 50J/KG DEVELOPS ALONG THE FRONTAL BOUNDARY AS IT MOVES NORTHWARD. SINCE ISOLATED STORMS CANNOT BE RULED OUT HAVE SLIGHT CHANCES FOR STORMS ALONG THE BOUNDARY AS WELL AS OVER THE FAR WEST NEAR THE SURFACE LOW. AT THIS TIME DO NOT ANTICIPATE ANY SEVERE STORMS DEVELOPING ALONG THE FRONTAL BOUNDARY. BEHIND THE FRONTAL BOUNDARY BREEZY SOUTH WINDS AND DRIER AIR WILL MOVE OVER THE TRI-STATE AREA. DO NOT ANTICIPATE A FIRE WEATHER CONCERN BEHIND THE FRONTAL BOUNDARY DUE TO RELATIVE HUMIDITIES REMAINING ABOVE 15 PERCENT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 229 PM MDT MON AUG 18 2014 H5 RIDGE WILL CONTINUE TO SHIFT EAST ACROSS THE SOUTHERN PLAINS THROUGH WEDNESDAY NIGHT AS A LONGWAVE TROUGH BUILDS OVER THE PACIFIC US. THIS RESULTS IN A SHIFT IN FLOW ALOFT TO THE SW AND EVENTUALLY WILL SUPPORT COOLING TEMPERATURES BY EARLY NEXT WEEK AS LARGE SCALE TROUGH BEGINS TO BUILD INTO THE NORTHERN PLAINS LATE NEXT WEEKEND INTO EARLY NEXT WEEK. ABOVE NORMAL TEMPERATURES SHOULD CONTINUE AT LEAST INTO SATURDAY WITH HIGHS IN THE 90S...WITH CONSENSUS FAVORING HIGHS IN 80S SUNDAY/MONDAY. I COULD SEE TEMPS ACTUALLY BEING COOLER THAN THIS BASED ON THE CURRENT PRECIP SIGNAL AND POSITION OF UPPER LEVEL TROUGH. TUESDAY NIGHT-WEDNESDAY NIGHT...INITIALLY A SERIES OF SHORTWAVE TROUGHS MOVING INTO THE NORTHERN PLAINS WILL BRING WEAK FORCING TO THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. VERY DRY MOISTURE PROFILES SHOULD LIMIT COVERAGE...AND STRONG CAP WILL LIMIT THUNDERSTORM INITIATION TO AFTERNOON/EVENING PERIODS. THUNDERSTORM INITIATION WILL MAINLY BE ALONG SURFACE TROUGH ALONG KS/CO BORDER AND WEAK CONVERGENT ZONE ALONG KS/NE BORDER TUESDAY NIGHT...THEN ALONG A FRONTAL ZONE WEDNESDAY-WEDNESDAY NIGHT. THURSDAY-MONDAY...PATTERN WILL REMAIN ACTIVE WITH THUNDERSTORM CHANCES PRIMARILY IN AFTERNOON/EVENING PERIODS. WE COULD SEE A SHIFT TO A WETTER PATTERN BY LATE NEXT WEEKEND OR EARLY NEXT WEEK AS TROUGH SHIFTS EAST AND PACIFIC MOISTURE AND GULF MOISTURE BEGINS TO ROTATE ACROSS THE WESTERN AND CENTRAL PLAINS. CONSENSUS CURRENTLY KEEPS SLIGHT CHANCE OR CHANCE POPS IN PLACE BY THE LATER PERIODS...HOWEVER IF STRONG PRECIP SIGNAL CONTINUES I COULD SEE INCREASING POPS BY SUNDAY-MONDAY PERIODS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1135 AM MDT MON AUG 18 2014 VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. LIGHT AND VARIABLE WINDS WILL EVENTUALLY TURN TO THE EAST BY LATE AFTERNOON. OVERNIGHT THE WINDS WILL GRADUALLY TURN TO THE SOUTH. TUESDAY SOUTHERLY WINDS WILL INCREASE AS THE SURFACE BOUNDARY MOVES NORTHWARD. MEANWHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SOUTHWEST/SOUTH OF KGLD ALONG A SURFACE BOUNDARY DURING THE LATTER HALF OF THE AFTERNOON. DURING THE EVENING THE SCATTERED STORMS WILL MOVE NORTHEAST TOWARD KGLD. AT THIS POINT DO NOT HAVE ENOUGH CONFIDENCE FOR A TS TEMPO GROUP DURING THE LATE AFTERNOON THROUGH THE EVENING. AT KMCK ISOLATED STORMS ARE POSSIBLE OVERNIGHT. AT THIS POINT WILL NOT INCLUDE A TS MENTION DUE TO THE ANTICIPATED SPARSE STORM COVERAGE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...DR AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 1117 AM MDT MON AUG 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190615- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1117 AM MDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON GENERALLY SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND HILL CITY KANSAS...WITH THE BEST STORM COVERAGE OVER THE CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL UP TO 1 INCH AND DAMAGING WINDS BEING THE PRIMARY THREATS. ANOTHER BATCH OF THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH MUCH OF THE OVERNIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. A FEW OF THESE MAY BECOME SEVERE WITH LARGE HAIL UP TO HALF DOLLAR IN SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. THE BEST STORM COVERAGE WILL BE SOUTH OF A VERNON COLORADO TO GOODLAND AND OAKLEY KANSAS LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAINFALL IS POSSIBLE. FOR THURSDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. SEVERE WEATHER REPORTS ARE APPRECIATED THROUGH SOCIAL MEDIA AS WELL AS OVER THE PHONE. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 534 PM CDT MON AUG 18 2014 KSZ014-028-029-182315- LOGAN KS-GOVE KS-THOMAS KS- 534 PM CDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN THOMAS AND EASTERN LOGAN COUNTIES UNTIL 615 PM CDT... AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKLEY...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKLEY AND MONUMENT. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 75 AND 81. LAT...LON 3909 10105 3917 10076 3886 10060 3878 10096 TIME...MOT...LOC 2234Z 343DEG 13KT 3907 10090
The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532716, 532717, 532718, 532721, 532719, 532720.